Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Diagnosed with Polycythemia Vera. Recently after increase in dosage, feel kidney pain. Fear of failure due to gout?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 118 Questions
Hi, I was diagnosed with Polycythemia Vera about two years ago, and have learned that gout comes with it. I take Hydrea, and allopurinol. It works great, I generally feel ok. However, familt doc raised my crestor from 10 to 20 mg. I immediately had kidney pain. Stopped the drug and told doc. He changed my statin to pravastatin sodium, 40 mg. I am afraid to take such a high dose. Don't want it to damage my kidneys, knowing I have gout. Also, don't want it to interfere with the effectiveness of my PV meds. My blood count went high when I was on the 20 mg crestor, and i had to have a Phlebotomy that time. Normally, my meds keep the count in control.
Thanks for help. I am age 70 female.
Posted Sat, 5 May 2012 in Kidney Conditions
Answered by Dr. Avinash Ignatius 17 hours later

Thanks for the query.

Hydroxyurea (Hydrea) is an accepted treatment for polycycthemia vera (PV). And you are right, most patients develop high uric acid levels during treatment with hydrea; allopurinol is also right.

Im not sure why you are on Rosuvastatin (Crestor) as it is neither part of treatment of PV nor for high uric acid. However if you are on a statin, there is no direct risk to kidneys. But statins are known to cause rhabdomyolysis (muscle necrosis). Severe rhabdomyolysis can cause acute renal failure.

Milder case of rhabdomyolysis may only present as muscle weakness and pain. Elevated blood level of CPK (creatinine phospho kinase) would suggest rhabdomyolysis. So if you develop muscle pain / weakness, it would be wise to get your serum CPK levels checked and visit your doctor to initiate measures that could prevent renal failure.

Hope this answers your query. I will be available to answer any follow up query. Please accept my answer if you do not have any further queries.

Above answer was peer-reviewed by
Follow-up: Diagnosed with Polycythemia Vera. Recently after increase in dosage, feel kidney pain. Fear of failure due to gout? 5 hours later
Sorry I didn't mention, I have high cholesterol, and when I couldn't take the 20 mg cholesterol, my family doctor, not my Hematologist, prescribed 40 mg of pravastatin
sodium instead. I am afraid to take such a high dosage. I was happy that you clarified why my blood count probably went higher when I had pain in kidneys.
I am moving to another city next month, and will be going to a new family doctor then. I will ask him to consider this problem before deciding what to do about
the pravastatin. For now, I have been breaking the 40 mg tablets in half. I also am careful about diet. I do not usuallyt. I sometimes eat XXXXXXX or chicken, do not
drink milk. However, my diet is not high cholesterol. Thanks,
Answered by Dr. Avinash Ignatius 1 hour later

Thanks for writing back.

Watch CPK levels, if you develops similar symptoms. Monitor your cholesterol every three months.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor